Alert archive / California / Red Flag Warnings in 2006

Red Flag Warning 10, NWS Reno, NV

August 22, 20066 counties in California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Aug 22, 2006, 3:11 PM PDT for 6 counties in California; Washoe County, Nevada. It took effect at Aug 23, 2006, 5:09 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2006, 3:11 PM PDT (22:11 UTC)
In effect from
Aug 23, 2006, 5:09 AM PDT
Expired
Aug 23, 2006, 8:03 PM PDT
In force
15 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 91 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3438 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 222211
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
311 PM PDT TUE AUG 22 2006

CAZ270-272-278-NVZ450-453-458-231400-
/O.UPG.KREV.FW.A.0010.060823T1800Z-060824T0400Z/
/O.NEW.KREV.FW.W.0010.060823T1800Z-060824T0400Z/
SURPRISE VALLEY CALIFORNIA-GREATER LAKE TAHOE AREA-
EASTERN LASSEN COUNTY-WESTERN NEVADA SIERRA FRONT-
WEST CENTRAL NEVADA BASIN AND RANGE-NORTHERN WASHOE COUNTY-
311 PM PDT TUE AUG 22 2006

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 9 PM PDT WEDNESDAY.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AN AREA OF LOW PRESSURE OFF THE CALIFORNIA COAST WILL MOVE
THROUGH NORTHERN CALIFORNIA AND NORTHERN NEVADA ON WEDNESDAY. THIS
LOW WILL PRODUCE WIND GUSTS AS HIGH AS 35 MPH WEDNESDAY AFTERNOON
AND EVENING.

VERY DRY AIR WILL REMAIN IN PLACE ON WEDNESDAY WITH MINIMUM
HUMIDITY VALUES OF 5-15% OVER WESTERN NEVADA AND NORTHEAST
CALIFORNIA...AND 10-20% FOR THE LAKE TAHOE BASIN. THE COMBINATION
OF DRY AIR AND GUSTY WINDS WILL CREATE DANGEROUS FIRE FIGHTING
CONDITIONS ON WEDNESDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$

JORDAN
3 follow-up statements
000 
WWUS85 KREV 231209
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
509 AM PDT WED AUG 23 2006

CAZ273-232300-
/O.EXA.KREV.FW.W.0010.060823T1800Z-060824T0400Z/
MONO-EASTERN ALPINE COUNTIES-
509 AM PDT WED AUG 23 2006

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT
THIS EVENING FOR GUSTY WINDS AND VERY LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT
THIS EVENING. 

LOW PRESSURE OFF THE CALIFORNIA COAST WILL MOVE THROUGH NORTHERN
CALIFORNIA AND NORTHERN NEVADA TODAY. THIS LOW WILL PRODUCE WIND
GUSTS AS HIGH AS 35 MPH.

VERY DRY AIR WILL REMAIN IN PLACE WITH MINIMUM HUMIDITY VALUES OF
5-15% OVER EASTERN ALPINE AND MONO COUNTIES. THE COMBINATION OF
DRY AIR AND GUSTY WINDS WILL CREATE DANGEROUS FIRE FIGHTING
CONDITIONS THROUGH THIS EVENING.

$$

CAZ270-272-278-NVZ450-453-458-232300-
/O.CON.KREV.FW.W.0010.060823T1800Z-060824T0400Z/
SURPRISE VALLEY CALIFORNIA-GREATER LAKE TAHOE AREA-
EASTERN LASSEN COUNTY-WESTERN NEVADA SIERRA FRONT-
WEST CENTRAL NEVADA BASIN AND RANGE-NORTHERN WASHOE COUNTY-
509 AM PDT WED AUG 23 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING. 

LOW PRESSURE OFF THE CALIFORNIA COAST WILL MOVE THROUGH NORTHERN
CALIFORNIA AND NORTHERN NEVADA TODAY. THIS LOW WILL PRODUCE WIND
GUSTS AS HIGH AS 35 MPH.

VERY DRY AIR WILL REMAIN IN PLACE WITH MINIMUM HUMIDITY VALUES OF
5-15% OVER WESTERN NEVADA AND NORTHEAST CALIFORNIA...AND 10-20%
FOR THE LAKE TAHOE BASIN. THE COMBINATION OF DRY AIR AND GUSTY
WINDS WILL CREATE DANGEROUS FIRE FIGHTING CONDITIONS THROUGH THIS
EVENING.

$$

BRONG
000 
WWUS85 KREV 232229
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
329 PM PDT WED AUG 23 2006

CAZ270-272-273-278-NVZ450-453-458-240400-
/O.CON.KREV.FW.W.0010.000000T0000Z-060824T0400Z/
SURPRISE VALLEY CALIFORNIA-GREATER LAKE TAHOE AREA-MONO-
EASTERN ALPINE COUNTIES-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
329 PM PDT WED AUG 23 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING.

LOW PRESSURE CONTINUES TO MOVE INTO THE NORTHERN GREAT BASIN
BRINGING STRONG SOUTHWEST WIND GUSTS AS HIGH AS 35 MPH TO THE
REGION.

VERY DRY AIR REMAINS IN PLACE WITH MINIMUM HUMIDITY VALUES OF
5-15% OVER WESTERN NEVADA AND NORTHEAST CALIFORNIA...AND 10-20%
FOR THE LAKE TAHOE BASIN. THE COMBINATION OF DRY AIR AND GUSTY
WINDS WILL CREATE DANGEROUS FIRE FIGHTING CONDITIONS THROUGH THIS
EVENING. AROUND 9 PM THIS EVENING WINDS WILL DECREASE TO 5-15 MPH
WHILE RELATIVE HUMIDITIES GRADUALLY RISE TO ABOVE 15%. HUMIDITY
RECOVERIES WILL BE POOR OVERNIGHT WITH MANY LOCATIONS RECOVERING
TO ONLY 20-30%. BREEZY WINDS ARE AGAIN EXPECTED THURSDAY AFTERNOON
AND EVENING BUT WONT BE QUITE AS STRONG AS TODAYS WINDS.

$$
000 
WWUS85 KREV 240303
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
803 PM PDT WED AUG 23 2006

CAZ270-272-273-278-NVZ450-453-458-240415-
/O.CAN.KREV.FW.W.0010.000000T0000Z-060824T0400Z/
SURPRISE VALLEY CALIFORNIA-GREATER LAKE TAHOE AREA-MONO-
EASTERN ALPINE COUNTIES-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
803 PM PDT WED AUG 23 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE RED FLAG
WARNING FOR WESTERN NEVADA AND EASTERN CALIFORNIA. WINDS HAVE
DROPPED OFF SIGNIFICANTLY SINCE 7 PM AND SHOULD CONTINUE TO
DIMINISH OVERNIGHT. A DRY AIRMASS WILL REMAIN IN PLACE WITH
ANOTHER NIGHT OF POOR HUMIDITY RECOVERIES. WINDS ARE EXPECTED TO
PICK UP AGAIN THURSDAY AFTERNOON ALTHOUGH SPEEDS WILL BE LOWER
THAN THOSE OBSERVED TODAY.

$$
HOHMANN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 22, 2:20 PM PDT, 51 minutes earlier.

Area forecast discussion, Aug 22, 2:20 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
220 PM PDT TUE AUG 22 2006

.SHORT TERM...
UPPER LEVEL LOW/VORT MAX CENTERED NEAR 40N/130W IS MOVING EAST THIS
AFTERNOON IN RESPONSE TO A WEAK JETSTREAM EXTENDING FROM THE LOW
INTO NORTHERN IDAHO. SOUTHWEST FLOW AHEAD OF THE SYSTEM TAPPED INTO
THE REMAINS OF HECTOR OVERNIGHT...BUT DID NOTHING MORE THAN PRODUCE
HIGH LEVEL CLOUDINESS ACROSS THE SOUTHEAST HALF OF THE CWA WHICH WAS
THINNING FROM NORTH TO SOUTH THIS AFTERNOON. A SURFACE THERMAL
TROUGH OVER CENTRAL NV WAS HELPING PRODUCE LOCAL GUSTY WINDS ACROSS
THE AREA TODAY. THESE WILL DECREASE AFTER SUNSET THIS EVENING. AS
THE UPPER LEVEL SYSTEM MOVES ACROSS NORTHERN CA AND NORTHWEST NV ON
WEDNESDAY...WINDY CONDITIONS WILL DEVELOP OVER MUCH OF THE CWA. THIS
WILL CREATE FIRE WEATHER CONCERNS AS THE AIRMASS IS VERY DRY. SEE
THE FIRE WEATHER SECTION FOR MORE DETAILS. WILL ALSO ISSUE A LAKE
WIND ADVISORY FOR MOST ZONES TOMORROW AS WIND GUSTS OF 30 TO 35 MPH
ARE EXPECTED THROUGH THE AFTERNOON AND EARLY EVENING. MID LEVEL
MOISTURE...AGAIN FROM REMAINS OF HECTOR...WILL MOVE OVER THE
SOUTHERN ZONES AND THE COOLER AIR WITH THE UPPER LEVEL SYSTEM WILL
RESULT IN SOME INSTABILITY IN THE SOUTH. EXPECT THE STRONG SOUTHWEST
TO WEST FLOW WILL LIMIT ANY THUNDERSTORMS TO SOUTHERN PORTIONS OF
MONO AND MINERAL COUNTIES.

ON THURSDAY THE VORT MAX MOVES INTO THE NORTHERN ROCKIES WHILE A
SECOND SHORT WAVE DROPS INTO SOUTHERN OREGON. THIS SYSTEM LOOKS DRY
SO WILL LEAVE PRECIP OUT OF THE FORECAST FOR NOW. LOCAL BREEZY WINDS
SHOULD DEVELOP AS THIS SYSTEM APPROACHES...BUT NOT AS STRONG AS WHAT
IS EXPECTED ON WEDNESDAY. A WEAK TROUGH HANGS BACK ACROSS NORTHERN
CA AND NORTHWEST NV THROUGH FRIDAY. DEPENDING ON EXACTLY WHERE THIS
OCCURS...INSTABILITY AND CONVERGENCE MAY INCREASE OVER THE SOUTHERN
CWA ONCE AGAIN. WILL SEE IF WE CAN GET A SIMILAR SOLUTION IN LATER
MODEL RUNS BEFORE ADDING THUNDERSTORMS TO THE FORECAST. RC

.LONG TERM...SATURDAY THROUGH TUESDAY...
LIGHT FLOW ALOFT WITH A WEAK CUTOFF LOW NEAR THE CALIFORNIA COAST
WILL BE THE RULE THROUGH AT LEAST SUNDAY. BY LATE MONDAY INTO
TUESDAY...A TROUGH ANCHORED OFF THE BRITISH COLUMBIA COAST WILL
SWING PIECES OF ENERGY THROUGH THE PACIFIC NORTHWEST...WHICH WILL
FLATTEN THE UPPER RIDGE OVER THE REGION (TO VARYING DEGREES
DEPENDING ON WHICH ENSEMBLE SOLUTION PANS OUT). THIS SHOULD INCREASE
FLOW OVER THE FAR NORTH LATE IN THE PERIOD...WHICH MUCH MORE
UNCERTAINTY FURTHER SOUTH. THEREFORE...I HAVE HELD ON TO PERSISTENCE
AND ADDED IN A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY...
GENERALLY SOUTH OF HIGHWAY 50.

AS FAR AS TEMPERATURES...I LEFT THE GRIDS AS IS WITH THE CURRENT
GRIDS IN REASONABLE AGREEMENT WITH ENSEMBLE MOS AVERAGES AND THE
GFS(X) MOS GUIDANCE. TEMPERATURES WILL REMAIN NEAR OR A FEW DEGREES
ABOVE AVERAGE THROUGH THE EXTENDED. SNYDER
&&

.FIRE WEATHER...
WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING TOMORROW
FOR ZONES NORTH OF HIGHWAY 50. THESE AREAS HAVE BEEN VERY CLOSE TO
RED FLAG CRITERIA THE LAST TWO DAYS AND TOMORROW WILL BE THE
WINDIEST DAY OF THE PERIOD WITH LITTLE CHANGE IN HUMIDITY VALUES.
THERE ARE STILL SOME TIMING ISSUES WITH THE MAIN CONCERN IN THE
TAHOE AREA AS THE STRONGEST WINDS MAY OCCUR TOO EARLY IN THE DAY.
STILL BELIEVE THAT CRITICAL FIRE WEATHER CONDITIONS WILL BE
WIDESPREAD ENOUGH TO WARRANT THE WARNING. ALSO THE LOWER TERRAIN OF
MONO COUNTY WILL BE CLOSE TO CRITICAL CRITERIA AND MAY NEED TO BE
ADDED TO THE WARNING AT A LATER TIME. JORDAN
&&

.AVIATION...
VFR CONDITIONS FOR AT LEAST THE NEXT FEW DAYS. WIND GUSTS TO 25 KTS
THIS AFTERNOON AND EVENING...WITH GUSTS AROUND 30 KTS WEDNESDAY
AFTERNOON AND EVENING. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING WEDNESDAY 11AM-9PM FOR FWZ450-453-458.
CA...RED FLAG WARNING WEDNESDAY 11AM-9PM FOR FWZ270-272-278.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:43 AM PDTFire Weather WatchREVEl Dorado, Lassen, Modoc, Nevada, Placer, Sierra9 hr

Nearby

Red Flag Warnings in California, 2006Red Flag Warnings in Nevada, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.